MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX23A
Medical Device Problem Code Device Stenosis (4066)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 09/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from a number of factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a very common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G., patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.During the manufacturing process, all sapien thv (all models) are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.With the limited information available, the exact cause of the stenosis is unknown but may be related to the mechanisms above.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.H3 other text : device remains implanted.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, approximately 8 years and 5 months post-implant of a 23mm sapien xt valve in the aortic position, a valve in valve was done.A 23mm sapien 3 ultra was placed inside the sapien xt, and the valve in valve went well.Failure mode of the sapien xt valve was reported as stenosis.

Brand Name
SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key17971150
Report Number2015691-2023-16946
Device Sequence Number5282537
Product Code NPT
UDI-Device Identifier00690103192070
UDI-Public(01)00690103192070(17)161029
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/29/2016
Device Model Number9300TFX23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date10/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/24/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale